Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 36, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 8, 2020, 6:12 PM EDT for Randolph County, Upshur County, Webster County, West Virginia. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2020, 6:12 PM EDT (22:12 UTC)
- Expired
- Jul 8, 2020, 7:39 PM EDT
- In force
- 87 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Randolph County, WV, Upshur County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
418
WGUS51 KRLX 082212
FFWRLX
WVC083-097-101-090115-
/O.NEW.KRLX.FF.W.0036.200708T2212Z-200709T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
612 PM EDT Wed Jul 8 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southwestern Randolph County in northeastern West Virginia...
South Central Upshur County in northeastern West Virginia...
Northeastern Webster County in northeastern West Virginia...
* Until 915 PM EDT.
* At 612 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Holly River State and Hacker Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3872 8035 3873 8030 3870 8024 3863 8025
3856 8032 3855 8039 3862 8043 3872 8038
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR
$$
JP1 follow-up statement
103
WGUS71 KRLX 082339
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
739 PM EDT Wed Jul 8 2020
WVC083-097-101-082349-
/O.CAN.KRLX.FF.W.0036.000000T0000Z-200709T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Upshur WV-Webster WV-
739 PM EDT Wed Jul 8 2020
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN RANDOLPH, SOUTH
CENTRAL UPSHUR AND NORTHEASTERN WEBSTER COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3872 8035 3873 8030 3870 8024 3863 8025
3856 8032 3855 8039 3862 8043 3872 8038
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:16 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 8, 3:16 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
316 PM EDT Wed Jul 8 2020
.SYNOPSIS...
Heat persists with mainly diurnally driven convection. A cold
front arrives Friday night to break the heat this weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 315 PM Wednesday...
Issued heat advisory in collab with neighbors west of the
mountains, based on the nearness of the numbers to criteria of
100F, and persistence of the current heat wave.
As of 200 PM Wednesday...
A very warm and humid air mass remains in place this period,
amid very light flow through the column, as the area remains
beneath a col at the southwest corner of a transient rex block,
between an upper level high over the northeast, and an upper
level low moving slowly up the middle Atlantic coast, associated
with a surface coastal low there.
This spells a continuation of the ongoing heat wave, along with
the isolated lowland and scattered mountain afternoon and
evening showers and thunderstorms. With not much change in the
environment from the past several days, any thunderstorm can
take advantage of high PW values to produce heavy downpours,
prolonged by slow storm motion. Downdrafts can again take
advantage of DCAPE for damaging wind gusts.
Fog is again likely to form overnight where ever rain occurs
this afternoon or evening, or even, to a lesser extent, where
it rained on Tuesday.
Central guidance temperatures and dew points looked good in a
largely persistence forecast, with peak afternoon heat indices
across much of the lowlands in the upper 90s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 224 PM Wednesday...
A potential tropical/subtropical system will move northward along
the mid-Atlantic coast Thursday night into Friday and pass well to
the east of our area. Meanwhile, an upper level trough and
associated frontal boundary will drop into the Great Lakes on Friday
and move towards our area by Friday night. As a result, showers and
storms are expected to increase in coverage across the region late
afternoon and evening. While 0-6km bulk shear values are expected to
be on the weaker side around 20-25 kts, models show enough
instability may be in place to support a few stronger storms.
However, with the unfavorable timing of the frontal passage likely
to occur Friday night into Saturday, this should keep the overall
severe threat low. In addition, heavy downpours will be possible
with any of the convective activity as PWATs possibly reach as high
as 2" on Friday night.
Additional showers and storms will be possible Saturday as the upper
trough and frontal boundary continue to push through the region, but
there does remain some timing differences on the frontal passage at
this point with the GFS more progressive than the slower ECMWF. Will
lean more towards the slower ECMWF solution due to the
aforementioned tropical or subtropical system that is expected to be
downstream and this feature should result in a slower eastward
progression of the frontal boundary. Thus, convection is once again
expected across the region on Saturday and temperatures are expected
to cooler with highs near or just above normal. PoPs should then be
on a decreasing trend Saturday evening as the frontal boundary and
upper trough push away from the region.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 224 PM Wednesday...
The unsettled conditions are expected to continue at the start
of the long term period as an upper trough remains in place
across the central Appalchians and Ohio Valley. This feature
will be further reinforced by a series of shortwave disturbances
that are expected to drop into the area from the Midwest. Each
of these shortwaves should result in opportunities for
convection through early next week. Precipitation chances should
then start to decrease through midweek as models show a strong
upper level ridge building into the area. This should also
result in a substantial warming trend by the end of the long
term period with temperatures likely returning to above normal
values once again.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM Wednesday...
Isolated to scattered convection again this afternoon and
evening may require amendments where direct impacts on
terminals becomes apparent, and overnight fog formation would
also become likely there and even, to a lesser extent, where it
rained on Tuesday. This summer pattern continues on Thursday,
amid light and variable flow, mainly southeast at the surface
and northeast aloft.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: Timing and location of afternoon and
evening showers and thunderstorms may vary, and amendments may
be needed as storms approach or appear to form. Fog formation
may vary overnight tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z THURSDAY...
Brief IFR possible in thunderstorms during the afternoon and
evening hours each day. IFR possible with valley fog in the
late night/early morning hours each day except at BKW,
especially if rain falls at the terminal in afternoon or
evening showers/storms.
IFR possible in showers and thunderstorms Friday afternoon into
Friday night, and in fog or stratus in and near the mountains
early Saturday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory from noon to 8 PM EDT Thursday for WVZ005>011-
013>020-027>031.
OH...Heat Advisory from noon to 8 PM EDT Thursday for OHZ066-067-
075-076-083>087.
KY...Heat Advisory from noon to 8 PM EDT Thursday for KYZ101>103-
105.
VA...None.
&&
SYNOPSIS...TRM/RG
NEAR TERM...TRM
SHORT TERM...RG
LONG TERM...RG
AVIATION...TRMHazardous weather outlook, Jul 8, 3:20 PM EDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 320 PM EDT Wed Jul 8 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>031- 091930- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison- 320 PM EDT Wed Jul 8 2020 ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and much of the lowlands of West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Another Heat Advisory may be required for Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ024>026-091930- Mingo-Logan-Boone- 320 PM EDT Wed Jul 8 2020 This Hazardous Weather Outlook is the southern coal fields of West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices may flirt with Heat Advisory levels through Friday. Heat index values should briefly peak in the upper 90s to perhaps around 100 degrees. A Heat Advisory may eventually be required for portions of the area if conditions become hotter than currently forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ032>034-039-040-515>526-091930- Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 320 PM EDT Wed Jul 8 2020 This Hazardous Weather Outlook is for southwest Virginia, the mountains of West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM
In the hours before
Special weather statement, Jul 8, 5:14 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
514 PM EDT Wed Jul 8 2020
WVZ521-522-082115-
Southeast Webster-Northwest Webster-
514 PM EDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEBSTER COUNTY...
At 448 PM EDT, a strong thunderstorm was located near Webster
Springs, moving northwest at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Webster Springs, Addison (Webster Springs), Cowen, Diana and Upper
Glade.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3832 8045 3840 8065 3841 8066 3842 8065
3842 8064 3844 8064 3860 8048 3846 8031
TIME...MOT...LOC 2048Z 128DEG 7KT 3844 8046
JPSpecial weather statement, Jul 8, 5:17 PM EDT, 55 minutes before
Special Weather Statement National Weather Service Charleston WV 517 PM EDT Wed Jul 8 2020 WVZ521-522-082145- Southeast Webster-Northwest Webster- 517 PM EDT Wed Jul 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEBSTER COUNTY... At 517 PM EDT, a strong thunderstorm was located near Webster Springs, moving northwest at 10 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Webster Springs, Addison (Webster Springs) and Diana. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to travel across flooded roads. Find alternate routes. It takes only a few inches of swiftly flowing water to carry vehicles away. LAT...LON 3854 8027 3841 8041 3849 8061 3866 8041 TIME...MOT...LOC 2117Z 128DEG 7KT 3853 8042 JP
Special weather statement, Jul 8, 5:20 PM EDT, 52 minutes before
Special Weather Statement National Weather Service Charleston WV 520 PM EDT Wed Jul 8 2020 KYZ103-105-WVZ005-082145- Boyd-Lawrence-Wayne- 520 PM EDT Wed Jul 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOYD...NORTH CENTRAL LAWRENCE AND NORTHWESTERN WAYNE COUNTIES... At 520 PM EDT, a strong thunderstorm was located near Centerville, or near Beech Fork State Park, moving southwest at 5 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Beech Fork State Park, Ceredo, Durbin, Burnaugh, Centerville, Lockwood, Lavalette, Buchanan and Mavity. This includes Interstate 64 in West Virginia between mile markers 3 and 4. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to travel across flooded roads. Find alternate routes. It takes only a few inches of swiftly flowing water to carry vehicles away. LAT...LON 3840 8252 3829 8239 3816 8260 3833 8275 TIME...MOT...LOC 2120Z 052DEG 5KT 3830 8253 JP
Special weather statement, Jul 8, 5:43 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
543 PM EDT Wed Jul 8 2020
WVZ039-521-525-082215-
Northwest Randolph-Northwest Webster-Upshur-
543 PM EDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN UPSHUR AND
NORTHEASTERN WEBSTER COUNTIES...
At 543 PM EDT, a strong thunderstorm was located over Holly River
State, or 12 miles northeast of Webster Springs, moving northwest at
10 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Holly River State, Eden, Hacker Valley, Cleveland and Kanawha Head.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3865 8026 3860 8028 3858 8033 3870 8048
3874 8046 3873 8045 3873 8043 3872 8041
3873 8039 3876 8040 3880 8028 3868 8019
TIME...MOT...LOC 2143Z 156DEG 7KT 3864 8031
JPThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:04 PM EDT | Flash Flood Warning | RLX | Harrison, Taylor | 116 min |
| Jul 8, 3:14 PM EDT | Heat Advisory | RLX | Boone, Braxton, Cabell, Calhoun, Clay, Doddridge and 17 more | 29 hr |
| Jul 8, 5:14 PM EDT | Special Weather Statement | RLX | Webster | 1 min |
| Jul 8, 5:17 PM EDT | Special Weather Statement | RLX | Webster | 28 min |
| Jul 8, 5:43 PM EDT | Special Weather Statement | RLX | Webster | 32 min |
| Jul 8, 6:59 PM EDT | Special Weather Statement | RLX | Upshur | 31 min |
| Jul 8, 7:24 PM EDT | Special Weather Statement | RLX | Upshur | 36 min |
| Jul 8, 7:36 PM EDT | Special Weather Statement | RLX | Randolph | 24 min |
Nearby
Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.